A short history, followed by a question....I'm a retired nurse living in St Lucia but return to UK at least once a year. For two years I have been experiencing painful stiff hips, some weakness, joint pains etc and put it down to weight gain and age. Last year I experienced Headaches for several days, increasing in severity. I was given a CT scan which showed a ? Lytic lesion .I returned to UK and was admitted to hospital. On admission I was treated for GCA as all symptoms pointed in that direction but as I was armed with scans and x- Rays they were also of concern. I was seen by several "ologists" and eventually slipped through the cracks as no diagnosis was made and fortunately the lesion on my scull was benign. I left hospital on 60mgs of prednisone to be tapered off over two months and also prescribed lyrica to treat the neurological pains. I gained 20 lbs, which I have now lost, headaches disappeared but was still left with sciatica, stiffness ,painful shoulders and hands. I came to the conclusion that this was my lot in life. I never regained my mobility or mojo!
Three weeks ago pains in my neck , side of face and over eye settled to my left side of forehead. A pain like never before. My Gp escalated the pain relief each time I presented but I was eventually admitted to the hospital, my ESR was normal a few days before and had increased a little when it was again done on admission. I was treated with IV steroids, tramadol, gravol and paracetamol and when I became settled and pain free was allowed home. My Gp then started me on prednisone 40mgs, per day, to be reduced by 5 mgs each week .I am to see a rheumatologist in about five weeks time. There are no experts here, even the eye " specialist " was a little bemused as to why I had been sent to see him, after experiencing visual disturbances with my headache.
So I've been given a diagnosis of GCA but am already aware I will be managing this illness through my own efforts. It's not a common disease in the Caribbean! I want some good , clear research information , for myself and hopefully my GP.
I am four days into taking prednisone 40 mgs daily but am still having to take paracetamol and tramadol to control the headache, am I expecting too much too soon. The biggest positive is I am more mobile than I have been for two years, the body is free of pain, stiffness and I'm no longer walking like a weeble.
Apart from not over eating, which will be difficult as my appetite has come back with avengance , will I gain weight again and has anyone found a regime that can fight off the steroid effect?